Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 274, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2017, 4:57 PM CDT for Butler County, Logan County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 4:57 PM CDT (21:57 UTC)
- Expired
- Aug 2, 2017, 5:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KY, Logan County, KY
The radar
The Ft Campbell radar (KHPX), 57 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WUUS53 KLMK 022157
SVRLMK
KYC031-141-022230-
/O.NEW.KLMK.SV.W.0274.170802T2157Z-170802T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
457 PM CDT WED AUG 2 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Logan County in central Kentucky...
Southwestern Butler County in south central Kentucky...
* Until 530 PM CDT
* At 456 PM CDT, a severe thunderstorm was located 12 miles northeast
of Russellville, and was nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anderson, Auburn, Gasper, Insco, Davis Crossroads, Homer, Sharer,
Buffalo Fork, Chandlers Chapel, and Costelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 8691 3709 8668 3703 8666 3701 8667
3700 8667 3688 8661 3688 8666 3687 8666
3687 8681
TIME...MOT...LOC 2156Z 212DEG 2KT 3699 8676
HAIL...1.00IN
WIND...60MPH
$$
132 follow-up statements
710
WWUS53 KLMK 022215
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
515 PM CDT WED AUG 2 2017
KYC031-141-022230-
/O.CON.KLMK.SV.W.0274.000000T0000Z-170802T2230Z/
Logan KY-Butler KY-
515 PM CDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN LOGAN AND SOUTHWESTERN BUTLER COUNTIES...
At 515 PM CDT, severe thunderstorms were from 14 miles south of
Morgantown to 11 miles west of Memphis Junction, moving northeast at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Anderson, Auburn, Gasper, Insco, Davis Crossroads, Homer, Sharer,
Buffalo Fork, Chandlers Chapel, and Costelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3706 8691 3709 8668 3703 8666 3701 8667
3700 8667 3688 8661 3688 8666 3687 8666
3687 8681
TIME...MOT...LOC 2215Z 245DEG 8KT 3702 8674 3692 8669
HAIL...1.00IN
WIND...60MPH
$$
13165
WWUS53 KLMK 022228
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
528 PM CDT WED AUG 2 2017
KYC031-141-022238-
/O.EXP.KLMK.SV.W.0274.000000T0000Z-170802T2230Z/
Logan KY-Butler KY-
528 PM CDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN AND
SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 530 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3706 8691 3709 8668 3703 8666 3701 8667
3700 8667 3688 8661 3688 8666 3687 8666
3687 8681
TIME...MOT...LOC 2228Z 212DEG 2KT 3702 8674 3692 8669
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:08 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 2:08 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Louisville KY 308 PM EDT Wed Aug 2 2017 .Short Term (Now through Thursday Night)... Issued at 305 PM EDT Wed Aug 2 2017 Overall weather pattern through Thursday night looks unsettled with a warm and moist low-level air mass, and broad and weak upper trofiness both remaining in place. A series of weak disturbances swinging through the upper trof will support scattered thunderstorm development this afternoon, but convection will be more isolated on Thursday afternoon. Ongoing storms are focused mainly along and just south of the Ohio River in response to low-level moisture pooling. Expect a slow progression to the south and east for the remainder of the afternoon, with a weakening/dissipating trend through most of the evening as instability is lost. Not much shear to support any organization, but sub-severe hail and wind potential is already being realized per Mesonet obs and spotter reports. Storm chances will be in play again on Thursday with the upper trof axis remaining just off to our west. A sharper shortwave diving into the Upper Midwest may keep convection a bit more focused to our north and west, so our POPs will actually run lower than today. Solid chance POPs along/north of Interstate 64, tapering down to a dry forecast south of the Cumberland Parkway. Pulse storm hazards remain on the table. Will again see precip tapering off with the loss of heating, but chances will start to ramp up again before daybreak Friday as the upper trof digs into the Great Lakes and drives a cold front into the Ohio Valley. .Long Term (Friday through Wednesday)... Issued at 305 PM EDT Wed Aug 2 2017 Upper-level trough pushing through the Great Lakes will drive its associated surface cold front through the Ohio Valley on Friday. Moderate instability is expected, with at least marginal shear even though the better dynamics will remain focused along and north of the I-70 corridor. West of Interstate 65 the severe threat will be limited as the front moves through before max heating, but the better chances will be farther east. SPC Day 3 Outlook has a Marginal risk east of I-65, but the Slight risk is not too far north of the area, so stay tuned. Could see marginally severe wind and hail with the stronger storms, but still expect the bigger story to be locally heavy rainfall. We'll dry out from NW-SE late Friday and Friday night as the upper trof departs to our east and a Canadian sfc high builds in. Expect dry and pleasantly mild conditions for most of the weekend, with temps running several degrees below normal both day and night. Sat morning will be the coolest, but not quite as cool as previously advertised. Next upper trof starts to dig into the Plains on Sunday, and could eject another disturbance into the region by late Sunday or Sunday night. Best moisture feed late Sunday night into Monday morning supports high-chance/low-likely POPs for that time period, even looking at it from 5 days out. Lower confidence for the remainder of Monday as any boundary may become oriented parallel to the zonal flow aloft, and therefore could get hung up over the Tennessee Valley. Diurnal 20-30 POPs on Tue-Wed for south-central Kentucky with a dry forecast to the north, and temps continuing to run slightly below normal. && .Aviation (18Z TAF Update)... Issued at 115 PM EDT Wed Aug 2 2017 Isolated to scattered showers and thunderstorms are being observed in the region at this hour, with the greatest concentration of precipitation along a boundary near the Ohio River. Expect activity to drift eastward through the day. The showers/storms could reduce cigs/vis to IFR/MVFR temporarily at some TAF sites. Should see showers/storms begin to taper down near sunset as heat source diminishes, though isolated storms can't be ruled out during the overnight hours. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........DM
Hazardous weather outlook, Aug 2, 2:17 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 317 PM EDT Wed Aug 2 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-031930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 317 PM EDT Wed Aug 2 2017 /217 PM CDT Wed Aug 2 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered showers and thunderstorms will be possible through this evening, mainly in north central Kentucky. Some of the storms may strong with torrential rainfall, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday and again on Friday as a couple of weather systems move through the region. The best storm chance will be on Friday as a cold front moves through the area. Strong to possibly severe thunderstorms will be possible on Friday, mainly east of the I-65 corridor. Damaging winds, torrential rainfall, and large hail will be possible in the strongest storms. Isolated to scattered storms will be possible again late Sunday as another weather disturbance moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required over the next few days. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
In the hours before
Special weather statement, Aug 2, 4:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
504 PM EDT WED AUG 2 2017
INZ092-KYZ031-022130-
Clark-Oldham-
504 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK AND
NORTHWESTERN OLDHAM COUNTIES...
At 504 PM EDT, a strong thunderstorm was located 11 miles northwest
of La Grange, moving northeast at 20 mph.
Half inch hail and gusty winds up to 40 mph are possible with this
storm.
Locations impacted include...
Owen, Westport, Halls Landing, Otto, Vesta, Hibernia, New Washington
and Skylight.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3859 8550 3859 8543 3857 8542 3856 8541
3843 8551 3846 8561 3860 8558 3860 8550
TIME...MOT...LOC 2104Z 204DEG 16KT 3851 8554
ZTLocal storm report, Aug 2, 4:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
506 PM EDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 7 W LEXINGTON 38.04N 84.58W
08/02/2017 FAYETTE KY TRAINED SPOTTER
TREE DOWN AT PARKERS MILL ROAD AND
VERSAILLES ROAD.
&&
SZAPPANOSSpecial weather statement, Aug 2, 4:14 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
514 PM EDT WED AUG 2 2017
KYZ049-057-022130-
Clark-Madison-
514 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM FAR EASTERN MADISON COUNTY...
At 514 PM EDT, a strong thunderstorm was located near Fox, moving
east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Harris Ferry, Moberly, Panola, Mina, Speedwell, Bybee, College Hill,
Cotton Branch, Trapp and Log Lick.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3786 8401 3787 8403 3783 8400 3785 8406
3782 8407 3785 8408 3782 8412 3781 8412
3782 8410 3781 8408 3778 8411 3777 8408
3772 8410 3767 8409 3765 8413 3762 8412
3761 8422 3788 8424 3789 8400
TIME...MOT...LOC 2114Z 255DEG 22KT 3774 8412
ZTSpecial weather statement, Aug 2, 4:28 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
428 PM CDT WED AUG 2 2017
KYZ071-022200-
Warren-
428 PM CDT WED AUG 2 2017
...HEAVY RAINFALL AND PONDING ON ROADWAYS ACROSS WEST CENTRAL WARREN
COUNTY...
At 427 PM CDT, a strong thunderstorm was located over Crestmoor,
moving east at 15 mph.
Heavy downpours and wind gusts 30 to near 40 mph are expected with
this storm.
Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Barren River, Bristow,
Girkin, Loving, Sunnyside, Hadley and Blue Level.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3707 8661 3716 8638 3715 8637 3702 8628
3693 8660
TIME...MOT...LOC 2127Z 262DEG 34KT 3700 8649
ZTSpecial weather statement, Aug 2, 4:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
530 PM EDT WED AUG 2 2017
INZ076-083-084-022200-
Crawford-Orange-Dubois-
530 PM EDT WED AUG 2 2017
...HEAVY DOWNPOURS WILL AFFECT EASTERN DUBOIS...NORTHWESTERN
CRAWFORD AND ORANGE COUNTIES...
At 529 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Paoli to 8 miles southeast of
Jasper. Movement was southeast at 25 mph.
Wind gusts 30 to near 40 mph are possible with these storms.
Locations impacted include...
Paoli, French Lick, Stampers Creek, West Baden Springs, Birdseye,
Dubois, Hillham, Celestine, Bretzville and Taswell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3853 8673 3853 8668 3857 8668 3863 8662
3854 8631 3848 8631 3826 8660 3826 8668
3825 8668 3825 8679 3824 8679 3833 8694
TIME...MOT...LOC 2129Z 295DEG 22KT 3851 8651 3831 8681
ZTSpecial weather statement, Aug 2, 4:48 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
548 PM EDT WED AUG 2 2017
INZ091-022215-
Floyd-
548 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLOYD COUNTY...
At 547 PM EDT, a strong thunderstorm was located near New Albany,
moving northeast at 15 mph.
Heavy downpours resulting in ponding on roadways and wind gusts in
excess of 30 mph are possible with this storm.
Locations impacted include...
New Albany, Galena, Greenville, Navilleton, Edwardsville and Floyds
Knobs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3837 8578 3827 8584 3828 8599 3830 8599
3830 8601 3840 8597 3840 8581
TIME...MOT...LOC 2147Z 203DEG 13KT 3836 8591
ZTThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:18 PM CDT | Special Weather Statement | LMK | Breckinridge, Hancock | 27 min |
| Aug 1, 7:29 PM CDT | Severe Thunderstorm Warning | LMK | Oldham | 31 min |
| Aug 1, 7:43 PM CDT | Special Weather Statement | LMK | Oldham | 32 min |
| Aug 1, 8:10 PM CDT | Special Weather Statement | LMK | Oldham | 35 min |
| Aug 2, 12:43 PM CDT | Special Weather Statement | LMK | Jefferson, Shelby, Spencer | 32 min |
| Aug 2, 12:57 PM CDT | Special Weather Statement | LMK | Franklin | 18 min |
| Aug 2, 1:12 PM CDT | Special Weather Statement | LMK | Scott | 33 min |
| Aug 2, 1:20 PM CDT | Special Weather Statement | LMK | Henry | 25 min |
| Aug 2, 1:26 PM CDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 19 min |
| Aug 2, 1:39 PM CDT | Special Weather Statement | LMK | Anderson | 21 min |
| Aug 2, 1:43 PM CDT | Special Weather Statement | LMK | Harrison | 17 min |
| Aug 2, 1:58 PM CDT | Special Weather Statement | LMK | Bourbon, Nicholas | 17 min |
| Aug 2, 2:11 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 13 min |
| Aug 2, 2:21 PM CDT | Areal Flood Advisory | LMK | Bourbon, Nicholas | 54 min |
| Aug 2, 2:23 PM CDT | Special Weather Statement | LMK | Fayette | 22 min |
| Aug 2, 2:38 PM CDT | Special Weather Statement | LMK | Bourbon | 22 min |
| Aug 2, 2:44 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette | 31 min |
| Aug 2, 3:09 PM CDT | Special Weather Statement | LMK | Clark | 36 min |
| Aug 2, 3:25 PM CDT | Special Weather Statement | LMK | Garrard, Madison | 50 min |
| Aug 2, 4:04 PM CDT | Special Weather Statement | LMK | Oldham | 26 min |
| Aug 2, 4:14 PM CDT | Special Weather Statement | LMK | Madison | 16 min |
| Aug 2, 4:28 PM CDT | Special Weather Statement | LMK | Warren | 32 min |
| Aug 2, 5:16 PM CDT | Special Weather Statement | LMK | Logan | 29 min |
| Aug 2, 5:47 PM CDT | Special Weather Statement | LMK | Simpson | 28 min |
| Aug 2, 6:21 PM CDT | Special Weather Statement | LMK | Casey | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.